Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Increased risk of death...

So, I'm watching TV and some advertisement for an asthma medication comes on... I don't have asthma so I didn't pay to much attention to the commercial. But the side effects listed included an "Increased Risk Of Death" then noting that it's not a replacement for regular medication...

Now, Like I said, I don't have asthma, but I can't imagine it's so bad that you'd take a medication with "Increased Risk of Death" as a side effect... Especially if it doesn't replace the stuff you're already taking.

Why would anyone hear that and then actually call their doctor about taking it? Sorry, but either I'm crazy or the fact that this medication is even approved is...

Answer Question
 
SabrinaMBowen

Asked by SabrinaMBowen at 9:34 PM on Oct. 13, 2010 in Health

Level 40 (122,988 Credits)
Answers (15)
  • No kidding!
    Its like the Viagra thing with the 4 hr erection. I'm guessing by hour one the guy is on his way to the ER!
    butterflyblue19

    Answer by butterflyblue19 at 9:36 PM on Oct. 13, 2010

  • if you listen or watch the side effect list on most of these meds. they all have increased risk of death listed in them. some even have that the thing your trying to cure can get worse.
    oldfashionSAHM

    Answer by oldfashionSAHM at 9:36 PM on Oct. 13, 2010

  • I just saw an ad for something- of course I can't remember what now, but side effects included increased risk of cancer and some other pretty terrifying side effects. What could be so bad that you take your chances with some of these side effects?!?!

    skittles1108

    Answer by skittles1108 at 9:39 PM on Oct. 13, 2010

  • First of all, asthma causes death. FREQUENTLY and especially in children. All medication have side effects. As a matter of fact, 90% of the medications in your cabinet would list "death" as a possible side effect. I give my child symbicort daily for asthma maintenance. When she takes it, she doesn't have asthma attacks, she can breath at night, she doesn't cough until she throws up. So you are telling me that you would not give your child life saving medication because a possible side effect is death? I should choose for her to be sleep deprived every night because she spends all night coughing because of asthma? Have you actually ever read the side effects of your prescription medications?
    emilex

    Answer by emilex at 9:39 PM on Oct. 13, 2010

  • Between a risk of death and dying from not getting enough oxygen, I'll take my chances. Most medications have an increased risk of something.
    Ginger0104

    Answer by Ginger0104 at 9:39 PM on Oct. 13, 2010

  • I feel the same way about hormonal BC. Those inhalers are supposed to only be used in an emergency not a daily usage medication. They have to put that disclaimer because some people think that if they die because the inhaler didn't work they can sue.
    matthewscandi

    Answer by matthewscandi at 9:46 PM on Oct. 13, 2010

  • I'm sorry I am still incredulous over this. You can't imagine that asthma is so bad that........ Seriously? You do know know what asthma is, like in general right? I mean, the part where your lung passages constrict and close until you suffocate and die?
    emilex

    Answer by emilex at 9:47 PM on Oct. 13, 2010

  • I hear you! That is why I try to not take very many medications. I don't take them unless I feel I need to and even then my husband makes me lol. Like after I had my surgery, I took the pain medicine for the first few days that were rough but after that I tried to not need it and never finished my perscription.
    Skittles I remember seeing a commercial advertising something too that said something about increase risk of cancer and I can't remember now what it was but yeah I was like umm wow then why would anyone take it.
    jroseh68

    Answer by jroseh68 at 9:50 PM on Oct. 13, 2010

  • You know gals, in the 80's they prescribed hormones to women that gave them cancer in 2000 so I think Sabrina has a point. Some meds have been around forever and work and are safe (er). I'm always suspicious of the FDA and new drugs on the market, given how much of a money maker they are. Believe me, we aren't a priority for pharm companies!
    jeanclaudia

    Answer by jeanclaudia at 9:57 PM on Oct. 13, 2010

  • chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;
    black, bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;
    swelling or rapid weight gain;
    urinating less than usual or not at all;
    nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
    fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;
    bruising, severe tingling, numbness, pain, muscle weakness; or
    severe headache, neck stiffness, chills, increased sensitivity to light, and/or seizure (convulsions).

    boy...that sounds like a really dangerous drug that should only be taken under the most serious of circumstances, doesn't it?

    That's the side effect profile for ibuprofen.
    Jenny-talia

    Answer by Jenny-talia at 10:10 PM on Oct. 13, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN